Send to:

Choose Destination
See comment in PubMed Commons below
Rev Med Interne. 1993 Feb;14(2):107-11.

[Severe anaphylactic shock with heart arrest caused by coffee and gum arabic, potentiated by beta-blocking eyedrops].

[Article in French]

Author information

  • 1Service de Médecine D Médecine Interne, Immunologie Clinique et Allergologie, CHU de Nancy, Hôpitaux de Brabois, Vandceuvre-Les-Nancy.


The case of a male patient who experienced four allergic accidents after drinking coffee is reported. Two serious anaphylactic reactions with cardiac arrest occurred after a continuous treatment with beta-blocking eye drops (timolol) was prescribed. Dual sensitivation to coffee and to the gum arabic coating roasted coffee beans was demonstrated by skin prick tests and by human basophil degranulation tests. Occupational allergy to green coffee has been widely described, but food sensitization to these two allergens has not yet been reported. This case also draws attention to the risk, inherent in beta-blockers, of immuno-allergic reactions. These drugs produce a loss of compensatory cardiovascular mechanisms and make those who take them resistant to the conventional treatment of anaphylactic shocks, which explains the serious accidents that occurred in this patient. The authors stress the usefulness of a thorough investigation for food allergy to a rare allergen in patients with idiopathic anaphylaxis.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk